CODMAN AND SHURTLEFF, INC (MEXICO) OG CMPLX XTRASOFT COIL 3.5X9; NEUROVASCULAR EMBOLIZATION DEVICE
Back to Search Results |
| Catalog Number |
640CX0410 |
| Medical Device Problem Code |
Unraveled Material (1664)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
10/12/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure that targeted a wide neck (neck width not reported) aneurysm that measured 4.32mm x 4.23mm on the anterior communicating artery (aca), after the guidewire (synchro 0.014¿, stryker) and the microcatheter (echelon¿ 10, medtronic) reached the target lesion, the 4 mm x 10 cm orbit galaxy complex xtrasoft (640cx0410 / 30003310) coil was successfully implanted and formed the ¿basket shape.¿ due to the long stenosis of the right internal carotid artery, only the side approach could be selected to treat the aca aneurysm.The right anterior brain was compensated by the aca.After placing the coil at the target lesion for about 10 minutes to determine whether the contralateral anterior cerebral artery would be blocked, angiography suggested contralateral anterior cerebral artery occlusion, and the coil was withdrawn.During the recovery of the coil, it unraveled in the microcatheter and was removed with no additional intervention required.There was no loss of cerebral target site position, and the procedure was completed with another device with no patient injury or procedure delay.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.The user did not apply undue force at any time.It was unknown why the complaint coil resulted in aneurysm occlusion, but the subsequent coils did not result in occlusion.The device is reported as available to be returned for evaluation and analysis.Ischemia at an undesired location is a known procedural complication of coil embolization.The root cause of the artery blockage cannot be determined based on information provided, especially since the aneurysm was ultimately coiled with no issue.However, since arterial occlusion is a serious injury that can lead to ischemia and stroke, the event meets mdr reportability as a serious injury.Coil unraveling is reportable as a malfunction.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 3/2/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure that targeted a wide neck (neck width not reported) aneurysm that measured 4.32mm x 4.23mm on the anterior communicating artery (aca), after the guidewire (synchro 0.014¿, stryker) and the microcatheter (echelon¿ 10, medtronic) reached the target lesion, the 4 mm x 10 cm orbit galaxy complex xtrasoft (640cx0410 / 30003310) coil was successfully implanted and formed the ¿basket shape.¿ due to the long stenosis of the right internal carotid artery, only the side approach could be selected to treat the aca aneurysm.The right anterior brain was compensated by the aca.After placing the coil at the target lesion for about 10 minutes to determine whether the contralateral anterior cerebral artery would be blocked, angiography suggested contralateral anterior cerebral artery occlusion, and the coil was withdrawn.During the recovery of the coil, it unraveled in the microcatheter and was removed with no additional intervention required.There was no loss of cerebral target site position, and the procedure was completed with another device with no patient injury or procedure delay.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.The user did not apply undue force at any time.It was unknown why the complaint coil resulted in aneurysm occlusion, but the subsequent coils did not result in occlusion.The device was returned for evaluation and analysis.The investigational finding is documented below.Ischemia at an undesired location is a known procedural complication of coil embolization.The root cause of the artery blockage cannot be determined based on information provided, especially since the aneurysm was ultimately coiled with no issue.However, since arterial occlusion is a serious injury that can lead to ischemia and stroke, the event meets mdr reportability as a serious injury.Coil unraveling is reportable as a malfunction.Investigation summary: a non-sterile 4 mm x 10 cm orbit galaxy complex xtrasoft coil was received contained in a pouch.The returned device underwent visual inspection.The hub was without any damage.The hypotube was observed kinked at 90 cm and 147 cm from the proximal end.The coil introducer was inspected and was zipped and in normal, good condition.The support coil and gripper were inside the introducer in good condition.The embolic coil was not returned for evaluation.The gripper underwent microscopic inspection and was noted to be in good condition.A review of manufacturing documentation associated with this lot (30003310) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported issue that the 4 mm x 10 cm orbit galaxy complex xtrasoft coil unraveled in the microcatheter was not confirmed as the embolic coil was not returned for evaluation.Unraveled/stretched coil is a known potential issue associated with the use of the device.The reported issue was not confirmed through the evaluation of the returned device due to the fact that the embolic coil was not returned.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The cause of the reported issue of the coil becoming unraveled in the microcatheter was not confirmed and cannot be conclusively determined.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and without the return of the embolic coil with the returned device.It is possible that clinical and procedural factors including device manipulation/interaction, aneurysm size/vessel characteristics, device selection, and the concomitant microcatheter, may have contributed to the reported event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.